S$225,000 given to family of woman who died 4 days after receiving COVID-19 vaccine booster jab
This is the second death related to COVID-19 vaccination in Singapore.
SINGAPORE: The family of a woman who died about four days after receiving a COVID-19 vaccine booster jab was given S$225,000 (US$169,122) under the Vaccine Injury Financial Assistance Programme (VIFAP), the Ministry of Health (MOH) said on Sunday (Apr 16).
Madam Ontal Charlene Vargas, a Filipina, died on Dec 13, 2021. The cause of her death was myocarditis, or inflammation of the heart, a coroner's court heard on Friday.
State Coroner Adam Nakhoda found that on the balance of probabilities, it was likely to be related to COVID-19 vaccination.
MOH confirmed that this was the second death related to COVID-19 vaccination in Singapore. The first was a 28-year-old Bangladeshi man who died of myocarditis on Jul 9, 2021, about three weeks after receiving a COVID-19 vaccine.
The VIFAP provides a "one-time goodwill financial assistance" to people who received COVID-19 vaccines under the National Vaccination Programme, in accordance with the recommendations of the Expert Committee on COVID-19 Vaccination, and who experienced serious side effects that are assessed to be related to vaccines administered in Singapore.
MOH said on Sunday that Mdm Ontal's family had submitted an application under the VIFAP in January 2023, and it was reviewed by the independent clinical panel.
"The panel assessed that her demise was probably related to COVID-19 vaccination and a one-time financial assistance of S$225,000 had been extended to her family in the Philippines," said the ministry.
The pay-out amount is the largest under the VIFAP.
The Tier 1 pay-out of S$225,000 has been extended to five applicants so far, said MOH in response to CNA queries on Wednesday.
As of Mar 31 this year, 418 applicants have received pay-outs under the programme, it added.
"A total of S$2,359,000 has been paid out or offered to applicants," said MOH.
HOSPITALISED A DAY AFTER BOOSTER JAB
Mdm Ontal, 43, received Pfizer-BioNTech's Comirnaty vaccine booster shot on Dec 9, 2021. During the 42 minutes of observation at the clinic, she did not exhibit any adverse effects.
She grew unwell the next morning and took a taxi to Singapore General Hospital. The woman stated at the hospital that she had no family history of heart disease or congenital heart problems.
She also said she did not have any reaction to the first and second doses of the Pfizer-BioNTech vaccine.
Her condition worsened on Dec 12, 2021, and she became unresponsive. Despite receiving appropriate medical care, her condition deteriorated rapidly and she died on Dec 13, 2021.
The coroner ruled that her death was a medical misadventure.
MYOCARDITIS INCIDENTS RARE
To date, more than 17 million doses of the COVID-19 vaccine have been administered in Singapore through the National Vaccination Programme.
According to the latest vaccine safety update by the Health Sciences Authority (HSA), the incidence of myocarditis remains rare with reporting rates of 0.1 per 100,000 doses (0.0001 per cent) for bivalent vaccines, and 1.1 per 100,000 doses (0.0011 per cent) for the primary vaccination series of the monovalent vaccines.
"Available data suggests that the majority of cases of myocarditis following vaccination are generally mild and respond to treatment," said MOH.
"COVID-19 infection is also known to be associated with myocarditis, several times higher than the incidence after vaccination."
MOH said that since September 2021, as a precautionary measure, vaccinated people are advised to avoid strenuous physical activity or exercise for two weeks after vaccination to mitigate the potential risk of myocarditis.
People with chest discomfort, abnormal heartbeats or any other symptoms that arise after vaccination, should seek medical attention promptly.
"This will enable early diagnosis and appropriate medical management of any rare severe adverse events that may occur after vaccination," said MOH.
"The Ministry of Health, the Expert Committee on COVID-19 Vaccination and HSA will continue to monitor vaccine-related serious adverse events closely."
Editor's note: The original version of this article referred to the deceased as Mdm Vargas. It should have been Mdm Ontal.